Michigan, 2022Winter Storm and Winter Weather in Michigan, January 4 to 7, 2022
January 4 to 7, 2022 · NWS MQT · 7 events in 7 counties and zones
A storm system tracking through the Mackinac Straits produced moderate to heavy lake effect snow over portions of west and north central Upper Michigan from the evening of the 4th into the morning of the 7th. The heaviest snow fell on the 5th for most locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracking through the Mackinac Straits produced moderate to heavy lake effect snow over portions of west and north central Upper Michigan from the evening of the 4th into the morning of the 7th. The heaviest snow fell on the 5th for most locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 4, 6:57 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 4, 6:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
657 PM EST Tue Jan 4 2022
.SHORT TERM...(This evening through Wednesday)
Issued at 427 PM EST TUE JAN 4 2022
...Hazardous driving conditions expected on Wednesday...
Overall, forecast remains on track for this upcoming system/lake-
enhanced event; therefore, no changes made to the headlines for
this latest forecast update.
There is good consistency amongst the models in terms of not only
the track of the low, which is to cut across northern Lake
Michigan tomorrow, but also seeing lots of agreement on an
embedded heavy snow band initially developing out across the
western and central portions of Lake Superior dropping
south-southeastward tomorrow morning across at least the western
two-thirds of the U.P. The combination of ample atmospheric
moisture, favored NErly flow off of Lake Superior, and this
frontogenetical band trekking through will create the potential
for 1 to 2+ inch per hour snow rates within this heavy band. In
terms of timing, it looks to occur right in the heart of the
morning commute, so even if the roads initially don't seem very
poor, they could rapidly deteriorate within this band, especially
if traveling within the higher terrain areas (of the warned
counties) simultaneously. Snow will continue falling throughout
the day, with everyone in the U.P. picking up at least a couple of
inches before the day is done. On the Lake Michigan side, winds
out of the S to SE out ahead of the low's center tonight will
allow for lake-enhancement snow into portions of the eastern U.P.,
particularly near the Garden Peninsula, but will be relatively
short-lived as the winds back with the lowpa.
Speaking of lowpa, the winds will pick up as the day progresses,
especially near and along Lake Superior, creating blowing snow.
These winds coupled with falling temps throughout the day will
also create chilly wind chills, with single digit wind chills
appearing by day's end, and even sub-zero wind chills in the west.
Lows tonight will be in the teens and 20s, and highs tomorrow will
occur early in the day, especially across the west half, with
widespread 20s expected, perhaps near 30 degrees along the
lakeshores, but again, following that non-diurnal temp curve.
Bottom line: don't focus on the snow amounts when it comes to
anticipating impacts. The primary concerns for this forecast
period revolve around the hazardous driving conditions expected,
especially if finding oneself within an area of heavy snow
falling. The snow will fall quickly in a short amount of time,
reducing visibilities in addition to quickly accumulating on
roads, and will become even more treacherous by the afternoon when
blowing snow picks up.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 448 PM EST TUE JAN 4 2022
The primary weather hazards early in the extended are below normal
temperatures allowing for locally heavy lake effect and lake
enhancement to persist into Friday. Warm air advection late Friday
into Saturday results in a period of light snow as temps briefly
warm above normal ahead of Sunday's arctic cold front. ECMWF EFI
guidance is already pointing to a potentially extreme arctic blast
from late Sunday into early Tuesday.
Starting at 00z Thursday, lake enhanced snow will be ongoing with
the heaviest snowfall expected where northeasterly upslope is
maximized. Low level flow weakens and backs more northerly across
western Lake Superior by Thursday evening. Winds weaken and continue
to back northwesterly Thursday night with southwesterly winds
spreading over the lake on Friday, effectively ending LES potential.
A more detailed looks shows two distinct 500 mb lows that pivot
across the region with the first low moving away at 00Z Thursday
while the next one approaches. While weaker than the first, this
secondary episode of synoptic scale supports ongoing LES via the
seeder-feeder process. Slightly cooler air behind the second system
allows inversion heights to gradually increase from ~4kft at 00Z
Thursday to >5kft at 00Z Friday. Even though the increase is small,
it could represent one last hurrah of snowfall before WAA kicks in
Friday morning.
WAA begins in earnest Friday night and frontogenesis may lead to
some light snow across the CWA. WAA continues through Saturday, but
a low-level inversion limits our warm-up to the 20s. The warmest
locations downwind of Lake MI could approach the freezing mark.
However, the warm-up will be brief as the next arctic cold front
rapidly pushes southeast across our CWA late Saturday night into
Sunday. Deterministic 12z guidance indicates a bubble of -33C 850 mb
temperatures tracking southeast across Ontario Sunday night
suggesting lake-850 mb delta-T values increasing to near or above
35C. There could be substantial LES early next week for NW wind snow
belts even though the DGZ is below the ground/lake surface.
Potentially extreme cold and wind chill hazards are also a distinct
possibility.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM EST TUE JAN 4 2022
Low pressure over southern MN will track ene, passing across far
northern Lower MI Wed. As it approaches, snow will develop and
expand across Upper MI during the night, then become lake enhanced
on Wed as winds become gusty ne to n to around 30kt. The gusty winds
will also create blsn. Initial VFR at IWD will fall to MVFR late
evening and to IFR by 06z. LIFR conditions will set in overnight and
likely persist thru the day on Wed. Conditions could fall blo
airfield landing mins at times. At CMX, MVFR should prevail thru the
evening before falling to LIFR overnight as snow increases. Though
the wind direction is not as favorable for heavier upslope/lake
enhanced snow at CMX, blsn should maintain LIFR thru the day. Could
be some periods where conditions fall blo airfield landing mins. At
SAW, upsloping se winds should support MVFR cigs thru the evening.
Snow will develop overnight with conditions falling to LIFR late.
LIFR will then prevail thru the day on Wed with the potential for
some periods blo airfield landing mins.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 501 PM EST TUE JAN 4 2022
Gales early tonight will turn into NErly storm-force gusts by the
pre-dawn hours as a low pressure system traverses past. These
storm-force gusts will drop back down into gales by late tomorrow,
with winds continuing to back to the N-NE. Gusts will remain above
25 knots late tomorrow night into early Thursday, trending
downward by day's end. Less than 25 knots is expected to end out
the week, with Srly to SWrly winds exceeding 25 knots later on
Saturday and remaining elevated through the weekend into early
next week but from primarily out of the NW.
In addition to the winds, marine interests should also be aware of
the heavy freezing spray expected tonight into early Thursday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 1 AM to 7 PM EST Wednesday for MIZ004-
005-084.
Winter Weather Advisory from 1 AM EST /midnight CST/ to 7 PM EST
/6 PM CST/ Wednesday for MIZ006-007-010-011-014-085.
Winter Storm Warning from 10 PM EST /9 PM CST/ this evening to 7
PM EST /6 PM CST/ Wednesday for MIZ001>003-009.
Lakeshore Flood Advisory from 4 AM EST /3 AM CST/ Wednesday to 1
AM EST /midnight CST/ Thursday for MIZ001>003-009.
Lakeshore Flood Advisory from 7 AM Wednesday to 4 AM EST
Thursday for MIZ004>007.
Lake Superior...
Heavy Freezing Spray Warning from 4 PM Wednesday to 10 AM EST
Thursday for LSZ267.
Gale Warning from 7 AM to 9 PM EST Wednesday for LSZ267.
Heavy Freezing Spray Warning from 1 AM Wednesday to 10 AM EST
Thursday for LSZ266.
Gale Warning from 3 AM to 10 PM EST Wednesday for LSZ266.
Gale Warning from 5 AM to 9 PM EST Wednesday for LSZ265.
Heavy Freezing Spray Warning from 10 PM this evening to 10 AM
EST Thursday for LSZ263-264.
Storm Warning until 1 PM EST /noon CST/ Wednesday for LSZ162-263-
264.
Gale Warning from 7 AM to 7 PM EST Wednesday for LSZ249>251.
Gale Warning from 5 AM to 1 PM EST Wednesday for LSZ248.
Gale Warning from 1 AM EST /midnight CST/ to 9 PM EST /8 PM CST/
Wednesday for LSZ241>245.
Gale Warning from 1 AM to 1 PM EST Wednesday for LSZ246-247.
Gale Warning from 1 AM EST /midnight CST/ to 7 PM EST /6 PM CST/
Wednesday for LSZ240.
Heavy Freezing Spray Warning from 10 PM EST /9 PM CST/ this
evening to 7 AM EST /6 AM CST/ Thursday for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...lg
LONG TERM...EK
AVIATION...Rolfson
MARINE...lgHazardous weather outlook, Jan 4, 4:37 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
437 PM EST Tue Jan 4 2022
MIZ001>007-009>014-084-085-052145-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
437 PM EST Tue Jan 4 2022 /337 PM CST Tue Jan 4 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Light to moderate snow is expected late tonight. Locally heavy
snow with areas of blowing snow possible across the Keweenaw late
tonight. See the latest Winter Weather Message for additional
information.
Some minor lakeshore flooding is possible along the Lake Superior
shoreline late tonight. See the latest Lakeshore Flood Statement
for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moderate snow is expected on Wednesday with locally heavy snow
expected for northeast wind snowbelts. Areas of blowing snow are
expected on Wednesday near the Lake Superior shoreline. See the
latest Winter Weather Message for additional information.
Additional lake effect snow is expected Wednesday night through
Thursday night for the north-northeast wind snow belts.
Some minor lakeshore flooding is possible along the Lake Superior
shoreline Wednesday and Wednesday night. See the latest Lakeshore
Flood Statement for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall and lakeshore flooding
reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter.
LSZ162-240>251-263>267-052145-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
437 PM EST Tue Jan 4 2022 /337 PM CST Tue Jan 4 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northeast gales to 45 knots increasing to storms to 50 knots by
midnight across the west half. Heavy freezing spray is likely
across much of Lake Superior tonight, particularly in the north
central and west. See the latest Open Lake Forecast and the latest
Marine Weather Message for additional information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northeast to north storm force winds to 55 knots and heavy
freezing spray are likely across much of Lake Superior Wednesday.
The heavy freezing spray is expected to continue into Thursday.
See the latest Open Lake Forecast and the latest Marine Weather
Message for additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-052145-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
437 PM EST Tue Jan 4 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
A few southerly gale force gusts up to 35 knots are possible this
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few northerly gale force gusts up to 35 knots are possible late
Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
EK
In the hours before
Special weather statement, Jan 4, 4:26 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
426 PM EST Tue Jan 4 2022
MIZ012-013-050500-
Menominee-Delta-
Including the cities of Menominee, Escanaba, and Gladstone
426 PM EST Tue Jan 4 2022 /326 PM CST Tue Jan 4 2022/
...Moderate snow expected tonight into Wednesday...
A few inches of widespread snow is expected to fall tonight into
Wednesday, approaching 4 inches in some places. Initially wet, the
snow could cause slippery road conditions. Plan on allowing for
extra time to reach destinations, leave plenty of space between
vehicles while driving, and use low-beam headlights even during
the daylight hours to maximize visibility, especially when
driving through falling snow.
lg
Winter Storm, Marquette
- When
- January 4, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Storm total snowfall over a 3-day period in Marquette County included 27 inches at the Dead River Basin and the Marquette National Weather Service in Negaunee Township, 24 inches in Palmer and Negaunee, 22-23 inches in Ishpeming and 22 inches in Skandia. Schools were closed across the county on the 5th and 6th due to impacts from the heavy snow.
Winter Storm, Baraga
- When
- January 4, 7:00 PM EST to January 7, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Lake effect snowfall totals over a three-day period included 23 inches at Herman and 18 to 19 inches near L'Anse. Schools across the county were closed on the 5th and on a two-hour delay on the 6th due to impacts from the storm.
Winter Storm, Gogebic
- When
- January 4, 7:00 PM CST to January 6, 7:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Social Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Social media and spotter lake effect snowfall totals out of the Ironwood area measured between 21 and 28 inches. Schools were closed throughout the county on the 5th due to impacts from the heavy snow.
Winter Weather, Northern Houghton
- When
- January 4, 8:00 PM EST to January 7, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Multi-day lake effect snowfall totals included 14 inches at Atlantic Mine and 13 inches at Painesdale. North winds gusting over 30 mph at times also caused considerable blowing of snow. Houghton and Keweenaw County Schools were closed on the 5th due to the snow and blowing snow.
Winter Weather, Keweenaw
- When
- January 4, 8:00 PM EST to January 7, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated 4 to 8 inches of lake effect snow fell over a multi-day period. North winds gusting over 30 mph at times also caused considerable blowing snow. Keweenaw County Schools were closed on the 5th due to the snow and blowing snow.
Winter Storm, Ontonagon
- When
- January 4, 9:00 PM EST to January 7, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Storm total lake effect snowfall reports over approximately 60 hours included 19 inches six miles north of Greenland, 16 inches in the Ontonagon area, nearly 14 inches at Porcupine Mountains State Park and 12 inches at Bergland Dam. Ontonagon schools were closed on the 5th and delayed two hours on the 6th due to impacts from the heavy lake effect snow.
Winter Weather, Alger
- When
- January 5, 1:00 AM EST to January 6, 1:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Social Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There were social media reports of an estimated 9.5 inches of lake effect snow in 20 hours in Eben Junction and an estimated 8 inches of snow in 36 hours at Munising.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in South Dakota, January 4 to 7, 202223 events
- Blizzard and Winter Storm in Montana, January 4 to 7, 202270 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, January 4 to 6, 202216 events
- Blizzard in North Dakota, January 4 to 5, 202215 events
- High Wind in South Dakota, January 4, 202263 kt wind · 14 events
- Winter Storm and Heavy Snow in Wyoming, January 4 to 7, 202214 events
- Cold in Montana, January 4 to 7, 202214 events
- High Wind in South Dakota, January 4, 202257 kt wind · 12 events
- High Wind in South Dakota, January 4 to 5, 202267 kt wind · 9 events
- Winter Storm and High Wind in Wyoming, January 4 to 6, 202255 kt wind · 9 events
- High Wind in Colorado, January 4, 202263 kt wind · 8 events
- Blizzard in Minnesota, January 4 to 5, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002624, 1002625, 1002626, 1004555, 1004558, 1004484, 1004600.